Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 58, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2002, 12:57 AM EDT for Roscommon County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2002, 12:57 AM EDT (04:57 UTC)
- Expired
- Jul 31, 2002, 1:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Roscommon County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 5.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
410 WUUS53 KAPX 310457 SVRAPN MIC143-310545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1257 AM EDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROSCOMMON COUNTY IN NORTHEAST LOWER MICHIGAN * UNTIL 145 AM EDT * AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF ROSCOMMON COUNTY AIRPORT...OR ABOUT 7 MILES NORTHEAST OF PRUDENVILLE...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REACH... ST. HELEN AROUND 110 AM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4420 8439 4433 8470 4449 8461 4442 8438
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:05 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 30, 10:05 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1005 PM EDT TUE JUL 30 2002 THUNDERSTORM COMPLEX OVER EASTERN WISCONSIN IN EXTREMELY UNSTABLE ENVIRONMENT PER MAPS SURFACE LI ANALYSIS/0Z GRB SOUNDING...WITH SURFACE LI/CAPE ANALYSIS AND 0Z APX SOUNDING SUGGESTING A SHARP STABILITY GRADIENT OVER LAKE MICHIGAN. ALSO...SW WISCONSIN PROFILER DATA DEPICTS STRENGTHENING 850 MB WINDS...35 KNOTS COMPARED TO ONLY 20 KNOTS AT 500 MB. THESE FACTORS SUGGEST THAT MCS WILL REDEVELOP TOWARD THE W/SW...WITH FORWARD ELEMENTS TURNING SE AND WEAKENING WITH TIME. HOWEVER...GIVEN STRENGTH OF ONGOING CONVECTION...EVEN WITH A WEAKENING TREND THERE COULD BE STRONG WIND GUSTS/HAIL ACROSS SW COUNTIES OF NORTHERN LOWER MICHIGAN AS MCS PUSHES ONSHORE. THUS... RAISED POPS TO LIKELY ACROSS SW COUNTIES OF LOWER MI...WEST OF HTL. MEANWHILE...COLD FRONT HAS STALLED OVER UPPER MICHIGAN...MOISTURE ADVECTION ALONG/SOUTH OF THIS SYSTEM JUSTIFIES CONTINUED CHANCE POPS ACROSS THE EASTERN UP AND ACROSS N/NW COUNTIES OF NW LOWER MI OVERNIGHT. WITH MCS EXPECTED TO TURN SE/WEAKEN...AND WITH FOCUS FOR ADDITIONAL CONVECTION ACROSS THE N/NW...DID NOT ADD POPS FROM APN THROUGH HTL AND POINTS S/E...BUT ADDED MENTION OF CLOUDS. GIVEN CLOUD COVER...RAISED TEMPS A BIT IN MOST AREAS OVERNIGHT. .APX...NONE. ROWLEY
In the hours before
Special weather statement, Jul 30, 9:50 PM EDT, 3 hours 7 minutes before
MIZ008-015>036-041-042-311200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 950 PM EDT TUE JUL 30 2002 ...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN OVERNIGHT... * THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN...ESPECIALLY SOUTH AND WEST OF A LINE FROM LELAND... TO GAYLORD...TO HOUGHTON LAKE. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. * HAZARDOUS WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND GUSTS OF 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER. * TIME OF HAZARDOUS WEATHER THREAT...AFTER MIDNIGHT. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. ROWLEY
Local storm report, Jul 30, 11:39 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1139 PM EDT TUE JUL 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM FRANKFORT MI WIND DAMAGE
07/30/02 BENZIE TREES DOWN IN FRANKFORT
AND HONOR
1135 PM MANISTEE MI WIND DAMAGE
07/30/02 MANISTEE TREES DOWNLocal storm report, Jul 31, 12:36 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD, MI
1236 AM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM TRAVERSE CITY MI WIND DAMAGE
07/31/02 GRAND TRAVERSE NUMEROUS TREES DOWN IN
TRAVERSE CITY REPORTED BY
LAW ENFORCEMENT
1144 PM TRAVERSE CITY MI TSTORM WIND
07/30/02 GRAND TRAVERSE REPORTED BY LOCAL MEDIA
1225 AM KALKASKA MI WIND DAMAGE
07/31/02 KALKASKA TREES DOWN REPORTED BY LAW
ENFORCEMENT
1219 AM 8 E BUCKLEY MI WIND DAMAGE
07/31/02 WEXFORD TREES DOWN REPORTED BY LAW
ENFORCEMENTLocal storm report, Jul 31, 12:57 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD, MI
1257 AM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1241 AM GRAYLING MI WIND DAMAGE
07/31/02 CRAWFORD TREES DOWN REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:24 PM EDT | Special Marine Warning | APX | 51 min | |
| Jul 30, 11:08 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 30, 11:08 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 30, 11:08 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 30, 11:17 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 28 min |
| Jul 30, 11:35 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 25 min |
| Jul 30, 11:43 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse | 47 min |
| Jul 30, 11:47 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee, Wexford | 43 min |
| Jul 31, 12:01 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 44 min |
| Jul 31, 12:32 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse | 58 min |
| Jul 31, 12:41 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 49 min |
| Jul 31, 1:10 AM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 50 min |
| Jul 31, 1:13 AM EDT | Severe Thunderstorm Warning | APX | Oscoda | 32 min |
| Jul 31, 1:37 AM EDT | Special Marine Warning | APX | 83 min | |
| Jul 31, 1:37 AM EDT | Special Marine Warning | APX | 83 min | |
| Jul 31, 3:32 PM EDT | Special Marine Warning | APX | 58 min | |
| Jul 31, 5:19 PM EDT | Special Marine Warning | APX | 101 min | |
| Jul 31, 5:19 PM EDT | Special Marine Warning | APX | 101 min | |
| Jul 31, 5:36 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 84 min |
| Jul 31, 6:50 PM EDT | Special Marine Warning | APX | 85 min | |
| Jul 31, 7:04 PM EDT | Special Marine Warning | APX | 86 min | |
| Jul 31, 7:04 PM EDT | Special Marine Warning | APX | 86 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.